Format

Send to

Choose Destination
J Korean Surg Soc. 2011 Dec;81(6):414-8. doi: 10.4174/jkss.2011.81.6.414. Epub 2011 Nov 25.

Interstitial lung disease caused by TS-1: a case of long-term drug retention as a fatal adverse reaction.

Author information

1
Department of Surgery, Chung-Ang University College of Medicine, Seoul, Korea.

Abstract

TS-1 is an oral anti-cancer agent for gastric cancer with a high response rate and low toxicity. We report a case of long-term drug retention of TS-1 causing interstitial lung disease (ILD) as a fatal adverse reaction. A 65-year-old woman underwent a total gastrectomy with pathologic confirmation of gastric adenocarcinoma. She received 6 cycles of TS-1 and low-dose cisplatin for post-operative adjuvant chemotherapy followed by single-agent maintenance therapy with TS-1. After 8 months, the patient complained of a productive cough with sputum and mild dyspnea. A pulmonary evaluation revealed diffuse ILD in the lung fields, bilaterally. In spite of discontinuing chemotherapy and the administration of corticosteroids, the pulmonary symptoms did not improve, and the patient died of pulmonary failure. TS-1-induced ILD can be caused by long-term drug retention that alters the lung parenchyma irreversibly, the outcome of which can be life-threatening. Pulmonary evaluation for early detection of disease is recommended.

KEYWORDS:

Adverse reaction; Interstitial lung diseases; Stomach neoplasms; TS-1

Supplemental Content

Full text links

Icon for The Korean Surgical Society Icon for PubMed Central
Loading ...
Support Center